Alert archive / Maryland / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 73, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 26, 2021, 9:35 PM EDT for 5 counties in Maryland. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2021, 9:35 PM EDT (01:35 UTC)
- Expired
- May 26, 2021, 10:02 PM EDT
- In force
- 27 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anne Arundel County, MD, Calvert County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD
The radar
The Dover AFB radar (KDOX), 103 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:48 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
247
WUUS51 KLWX 270135
SVRLWX
MDC003-009-017-033-037-270215-
/O.NEW.KLWX.SV.W.0073.210527T0135Z-210527T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
935 PM EDT Wed May 26 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
South central Anne Arundel County in central Maryland...
Northern St. Marys County in southern Maryland...
Calvert County in southern Maryland...
Southeastern Prince Georges County in central Maryland...
East central Charles County in southern Maryland...
* Until 1015 PM EDT.
* At 935 PM EDT, severe thunderstorms were located along a line
extending from near Marlton to 6 miles southwest of Dunkirk to 6
miles east of La Plata, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Chesapeake Ranch Estates, Chesapeake Beach, Deale, Prince
Frederick, Sheridan Point, Calvert Cliffs, Hallowing Point, Saint
Leonard Creek, Town Creek, Flag Harbor, California, Golden Beach,
Dunkirk, Lusby, Saint Leonard, Hollywood, Patuxent River Naval Air
Station, Huntingtown, Drum Point and Hughesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 7639 3831 7655 3848 7686 3866 7671
3882 7672 3880 7651 3854 7652 3839 7638
3832 7642 3832 7646 3833 7646 3841 7655
3839 7656 3835 7650 3830 7645 3831 7640
3830 7637
TIME...MOT...LOC 0135Z 286DEG 29KT 3876 7673 3866 7676 3851 7686
HAIL...<.75IN
WIND...60MPH
$$
DHOF2 follow-up statements
464
WWUS51 KLWX 270154
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
954 PM EDT Wed May 26 2021
MDC017-033-270204-
/O.CAN.KLWX.SV.W.0073.000000T0000Z-210527T0215Z/
Prince Georges MD-Charles MD-
954 PM EDT Wed May 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRINCE GEORGES
AND EAST CENTRAL CHARLES COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and southern Maryland.
LAT...LON 3827 7639 3831 7655 3850 7675 3851 7673
3850 7669 3851 7667 3854 7670 3854 7668
3862 7667 3867 7670 3875 7669 3878 7672
3882 7671 3880 7651 3854 7652 3839 7638
3832 7642 3833 7646 3841 7655 3839 7656
TIME...MOT...LOC 0154Z 270DEG 29KT 3873 7654 3863 7657 3848 7667
$$
MDC003-009-037-270215-
/O.CON.KLWX.SV.W.0073.000000T0000Z-210527T0215Z/
Anne Arundel MD-St. Marys MD-Calvert MD-
954 PM EDT Wed May 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTH CENTRAL ANNE ARUNDEL...NORTHEASTERN ST. MARYS AND CALVERT
COUNTIES...
At 954 PM EDT, severe thunderstorms were located along a line
extending from near Chesapeake Beach to near Breezy Point to Golden
Beach, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Chesapeake Ranch Estates, Chesapeake Beach, Deale, Prince Frederick,
Sheridan Point, Calvert Cliffs, Hallowing Point, Saint Leonard Creek,
Town Creek, Flag Harbor, California, Golden Beach, Dunkirk, Lusby,
Saint Leonard, Hollywood, Patuxent River Naval Air Station,
Huntingtown, Drum Point and Owings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3827 7639 3831 7655 3850 7675 3851 7673
3850 7669 3851 7667 3854 7670 3854 7668
3862 7667 3867 7670 3875 7669 3878 7672
3882 7671 3880 7651 3854 7652 3839 7638
3832 7642 3833 7646 3841 7655 3839 7656
TIME...MOT...LOC 0154Z 270DEG 29KT 3873 7654 3863 7657 3848 7667
HAIL...<.75IN
WIND...60MPH
$$
DHOF838
WWUS51 KLWX 270202
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
1002 PM EDT Wed May 26 2021
MDC003-009-037-270212-
/O.CAN.KLWX.SV.W.0073.000000T0000Z-210527T0215Z/
Anne Arundel MD-St. Marys MD-Calvert MD-
1002 PM EDT Wed May 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ANNE ARUNDEL...
NORTHEASTERN ST. MARYS AND CALVERT COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3827 7639 3831 7655 3850 7675 3851 7673
3850 7669 3851 7667 3854 7670 3854 7668
3862 7667 3867 7670 3875 7669 3878 7672
3882 7671 3880 7651 3854 7652 3839 7638
3832 7642 3833 7646 3841 7655 3839 7656
TIME...MOT...LOC 0158Z 286DEG 29KT 3872 7650 3862 7653 3847 7663
$$
DHOFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:16 PM EDT, 19 minutes earlier.
Area forecast discussion, May 26, 9:16 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
916 PM EDT Wed May 26 2021
.SYNOPSIS...
A cold front will push through the region overnight. Weak high
pressure will build into the area Thursday, followed by an area
of low pressure poised to cross the region Friday into Saturday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Secondary convective line is currently moving through the I-95
corridor that formed ahead of an approaching cold front/
prefrontal trough. Since earlier convection wasn't widespread,
plenty of instability remained to be tapped. However, gust front
is rushing out ahead of the storms, and nocturnal stabilizing
is beginning, so would expect remainder of Severe Thunderstorm
Watch to be allowed to expire at 10 PM (has already been
cancelled for western areas). Regardless of gradually decreasing
wind threat, the line of storms is producing a lot of lightning
as well as heavy rain, which could lead to some localized
ponding/nuisance flooding.
A few additional showers are possible along the Allegheny Front
overnight with the approach of the second/main cold front,but
most areas to the east will remain dry. Some patchy fog is
possible overnight for areas that have seen rainfall as
dewpoints remain elevated in the 60s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
In the wake of the frontal passage tonight into early Thursday
morning, winds will turn out of the west northwest, delivering a
drier airmass into the region. The front will stall to our
south across southern Virginia and northern North Carolina, as
high pressure builds into the region and delivers a dry
forecast. Temperatures will remain above normal under plentiful
sunshine, with highs topping out in the 80s for most, 70s in the
mountains. Ridge axis aligns overhead Thursday night with
continued dry conditions and cooler temperatures in the 50s to
middle 60s. Clouds will increase throughout the night as we warm
advect aloft ahead of low pressure approaching the Ohio Valley.
After a brief lull in the action, Friday may start off dry, but the
second half of the day will turn wet. An upper trough currently
moving through Idaho will eventually bring cool and unsettled
conditions by late afternoon and through the night.
Where this stalled boundary sets up is somewhat uncertain which
leads to a complicated temperature forecast. North of the frontal
zone it is forecast to be in the mid/upper 60s with precipitable
water values around 0.75 inches. To the south, low 80s are possible
along with nearly double the atmospheric moisture content. The
heaviest rains come in Friday evening, continuing into early
portions of the night. Through Saturday morning, 0.50 to 1.25 inches
of rain is expected with locally higher amounts over areas of
upslope flow across western Maryland and the eastern West Virginia
panhandle. The current Weather Prediction Center outlook places much
of the area in a Marginal Risk for flash flooding. Given how dry it
has been, this will likely be more beneficial rainfall than anything.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Chance of rain showers will linger most of the day Saturday as a low
pressure system gradually departs to the east. Cooler and drier air
will push into the region Saturday night through Tuesday as an area
of high pressure builds to the northeast and then southward. Cooler
than average temperatures expected Saturday and Sunday. More normal
temperatures will ensue on Monday. Above average temperatures return
on Tuesday.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Line of thunderstorms extends through DCA-BWI-MTN at 9 PM with
heavy rain and frequent lightning. These storms will be exiting
shortly, with VFR conditions overnight. Wouldn't totally rule
out some patchy fog overnight, especially at MRB if winds become
calm and skies can clear enough...but not enough confidence to
put in the TAF yet.
A cold front will cross the terminals overnight, turning winds light
out of the northwest as drier conditions and VFR prevails. Weak high
pressure will build over the region Thursday and Thursday night as
the aforementioned front stalls to our south. Winds will turn from
the northwest to northeast during this period, but remain at less
than 10 knots. Low pressure will track along the frontal boundary
lingering nearby the second half of Friday through Friday night,
resulting in increase rain chances and the likelihood of sub VFR
conditions as winds remain on an easterly trajectory at around 10
knots or less.
MVFR to IFR conditions possible Saturday into Saturday evening due
to rain showers on the backside of a low pressure system. VFR
conditions will ensue overnight Saturday through Sunday night. Winds
northeast 10 knots gusts 15 to 20 knots Saturday. Winds northeast
becoming north 5 to 10 knots Saturday night into Sunday. Winds north
around 5 knots Sunday night.
&&
.MARINE...
Line of thunderstorms with gusty winds, heavy rain, and frequent
lightning will be crossing most of the waters late this evening.
A cold front will cross the waters overnight, and winds will
turn out of the northwest, but remain at 10 knots or less
through Thursday as weak high pressure nudges into the region.
Winds will turn more onshore Thursday night through Friday
night, but remaining sub Advisory levels. Low pressure will
track into the area later Friday and Friday night, bringing
widespread precipitation and potential of reduced visibilities
on the waterways.
Small craft advisories likely on Saturday. Winds northeast 10 to 15
knots gusts 20 knots. Small craft possible Saturday night. Winds
around 10 knots with gusts up to 18 knots. No marine hazards
expected Sunday and Sunday night.
&&
.TIDES/COASTAL FLOODING...
A cold front will cross the area overnight, turning winds out of the
northwest, delivering falling tidal anomalies through the day on
Thursday. Winds will turn onshore Thursday night and remain so into
the first half of the weekend, which may result in anomalies
increasing once again and a renewed threat for tidal flooding.
&&
.CLIMATE...
Record highs and record warm lows for Wednesday. Records were
tied at BWI and IAD.
Date\Site DCA BWI IAD MRB
Wed 5/26 96 74 94 74 92 71 96 69
1880 1991 1914 1880 2007 2018 1914 2018
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...BKF
NEAR TERM...ADS
SHORT TERM...BKF/BRO
LONG TERM...KLW
AVIATION...ADS/BKF/KLW
MARINE...ADS/BKF/KLW
TIDES/COASTAL FLOODING...BKF
CLIMATE...LWXHazardous weather outlook, May 26, 8:54 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 854 PM EDT Wed May 26 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-280100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 854 PM EDT Wed May 26 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 10PM for the entire area. The primary threats are damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon and evening. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-280100- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 854 PM EDT Wed May 26 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect until 10PM for northern Baltimore and northern Harford Counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon and evening. MDZ001-501-502-VAZ503-504-WVZ501>506-280100- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 854 PM EDT Wed May 26 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday afternoon and evening.
In the hours before
Local storm report, May 26, 9:21 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND DMG 2 ESE HARPERS FERRY 39.31N 77.71W
05/26/2021 LOUDOUN VA DEPT OF HIGHWAYS
TREE BLEW DOWN ON BRANCHRIVER ROAD NEAR BUZZARD ROCK
ROAD.
&&
EVENT NUMBER LWX2104164
CPBLocal storm report, May 26, 9:24 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
924 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM MARINE TSTM WIND 2 E WOODBRIDGE 38.64N 77.22W
05/26/2021 M83 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX2104165
STRONGLocal storm report, May 26, 9:25 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG 2 WNW LOVETTSVILLE 39.28N 77.67W
05/26/2021 LOUDOUN VA DEPT OF HIGHWAYS
TREE BLEW DOWN ON IRISH CORNER ROAD NEAR MOUNTAIN ROAD.
&&
EVENT NUMBER LWX2104166
CPBLocal storm report, May 26, 9:29 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
929 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG 2 NNE CHANTILLY 38.89N 77.39W
05/26/2021 FAIRFAX VA DEPT OF HIGHWAYS
TREE BLEW DOWN ON PARAPET WAY NEAR OXON ROAD.
&&
EVENT NUMBER LWX2104167
CPBLocal storm report, May 26, 9:31 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
931 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 3 NW ALDIE 39.00N 77.68W
05/26/2021 LOUDOUN VA TRAINED SPOTTER
NUMEROUS TREES AND POWERLINES DOWN NEAR THE
INTERSECTION OF WINDFIELDS SERVICE LANE AND STATE ROUT
734/SNICKERSVILLE TURNPIKE
&&
EVENT NUMBER LWX2104168
ADMLocal storm report, May 26, 9:34 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
934 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND DMG ROSSLYN 38.90N 77.07W
05/26/2021 ARLINGTON VA DEPT OF HIGHWAYS
TREE BLEW DOWN ON THE RIGHT LANE OF I-66 WESTBOUND JUST
AFTER THE ROSSLYN TUNNEL.
&&
EVENT NUMBER LWX2104169
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:21 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 39 min |
| May 26, 8:53 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 52 min |
| May 26, 9:19 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Charles, Prince George's | 41 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.